Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 24, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jun 4, 2005, 8:29 PM CDT for Jefferson County, Shawnee County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2005, 8:29 PM CDT (01:29 UTC)
- Expired
- Jun 4, 2005, 11:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Jefferson County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 56 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.5 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3003 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 185 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 3.9
- Supercell composite
- 15.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 050132
FFWTOP
KSC087-177-050430-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
829 PM CDT SAT JUN 4 2005
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SHAWNEE COUNTY IN EAST CENTRAL KANSAS
JEFFERSON COUNTY IN NORTHEAST KANSAS
* UNTIL 1130 PM CDT
* AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS MOVING INTO THE COUNTIES.
STORMS WILL PRODUCE EXCESSIVE RAINFALL AMOUNTS OF 1 TO 3 INCHES.
* LOCATIONS IMPACTED INCLUDE...
TOPEKA...
OSKALOOSA...
AUBURN...
SILVER LAKE...
MERIDEN...
MCLOUTH...
OZAWKIE...
VALLEY FALLS...
PERRY LAKE...
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3888 9592 3887 9565 3888 9551 3908 9550
3907 9520 3939 9521 3940 9554 3922 9557
3920 9594
$$1 follow-up statement
000
WGUS73 KTOP 050440
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1139 PM CDT SAT JUN 4 2005
KSC087-177-050449-
JEFFERSON-SHAWNEE-
1139 PM CDT SAT JUN 4 2005
...THE FLASH FLOOD WARNING FOR SHAWNEE AND JEFFERSON COUNTIES EXPIRED
AT 1130 PM CDT...
FLASH FLOODING IS NO LONGER EXPECTED ACROSS SHAWNEE AND JEFFERSON
COUNTIES.
LAT...LON 3888 9592 3887 9565 3888 9551 3908 9550
3907 9520 3939 9521 3940 9554 3922 9557
3920 9594
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 2:25 PM CDT, 6 hours 4 minutes earlier.
Area forecast discussion, Jun 4, 2:25 PM CDT, 6 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 225 PM CDT SAT JUN 4 2005 .DISCUSSION... MAIN CONCERNS ARE ADDITIONAL HEAVY RAIN POTENTIAL AND SEVERE WEATHER THIS EVENING AND TONIGHT. FOR TONIGHT... TSTMS ALREADY DVLPG ERN KS IN VERY UNSTABLE MOIST AMS AS IT SLOWLY BECOMES UNCAPPED AND READY FOR SERVICE. SPC HI RISK AND NEWLY ISSUED TOR WATCH FIT IN WELL. UPR LOW ERN COLO AND ATTENDING SHRTWV TO ROTATE EWD THRU RGN TNGT PROVDG GOOD LIFT OVER SFC BOUNDR AS IT MOVES EWD TNGT. DRY LN STILL IN WRN KS, SO SVR THREAT COULD LAST SEVERAL HRS. ALSO THREAT OF HVY RAINFALL OVER REGN WITH SATURATED GRD FROM YDA AND OVERNGT RAINS. THUS FFA IS CONTD ACROSS ALL BUT FAR NWRN CWA. CUD BE A VERY BUSY EVNG.... SUNDAY/SUNDAY NIGHT...THE 5H TROUGH AXIS WILL MOVE ACROSS EASTERN KS DURING THE LATE MORNING HOURS ON SUNDAY. THIS WILL PUSH THE PACIFIC COLD FRONT EAST INTO MO BY NOON. THERE MAY BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE SOUTHEAST COUNTIES OF THE FA BEFORE FROPA BY NOON. TEMPERATURES WILL BE IN THE MID 80S WITH DRIER CONDITIONS. MONDAY/TUESDAY NIGHT...ANOTHER 5H TROUGH WILL MOVE ON SHORE ACROSS THE PACIFIC NORTHWEST AND DIG INTO THE CENTRAL ROCKY MOUNTAINS. A MINOR 5H TROUGH WILL LIFT NORTH ACROSS THE NORTHERN PLAINS. EASTERN KS WILL BE UNDER A DOWN STREAM 5H RIDGE. THERE MAY BE A SLIGHT CHANCE FOR THUNDERSTORMS WHEN THE DEEPER MOISTURE MOVES NORTH ACROSS THE AREA MONDAY NIGHT THROUGH TUESDAY NIGHT...BUT THE RIDGE ALOFT AND CAP MAY LIMIT ANY DEEP MOIST CONVECTION. AFTERNOON HIGHS WILL BE IN THE MID 80S TO LOWER 90S. OVERNIGHT LOWS IN THE 60S. WEDNESDAY/SATURDAY...THE LONGER RANGE MODELS CONTINUE TO SHOW A LONGER WAVE LENGTH 5H TROUGH ACROSS THE WESTERN CONUS. ATTM MOST OF THE SMALLER WAVE-LENGTH 5H TROUGH WILL LIFT OUT NORTH OF THE FA. THE GFS SHOWS A 5H TROUGH LIFTING NORTHEAST FARTHER SOUTH ACROSS THE CENTRAL PLAINS ON WEDNESDAY. THERE MAY BE ENOUGH LIFT TO BREAK THE CAP AND GIVE THE AREA A BETTER CHANCE OF RAIN WEDNESDAY AND WEDNESDAY NIGHT. OTHERWISE EXPECT MOSTLY DRY CONDITIONS WITH HIGH TEMPERATURES IN THE THE MID 80S TO AROUND 90 DEGREES. && .TOP WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH IS IN EFFECT UNTIL 11 PM CDT FOR THE ENTIRE CWA. A FLOOD WATCH IS IN EFFECT UNTIL 6AM SUNDAY ALONG AND SOUTH OF A LINE FROM ABILENE...TO MANHATTAN...TO SENECA.
Hazardous weather outlook, Jun 4, 2:45 PM CDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 245 PM CDT SAT JUN 4 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-051000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 245 PM CDT SAT JUN 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ...TORNADOES POSSIBLE LATE TODAY AND TONIGHT... SEVERE THUNDERSTORMS CONTINUE TO BE LIKELY ACROSS THE AREA BY LATE AFTERNOON CONTINUING INTO THE NIGHTTIME HOURS. A SIGNIFICANT SEVERE WEATHER OUTBREAK IS LIKELY WITH LARGE HAIL...DAMAGING WINDS AND TORNADOES POSSIBLE FROM FAST DEVELOPING AND QUICK MOVING SEVERE STORMS. STRONG WIND SHEAR AND VERY UNSTABLE AIR WILL LEAD TO SUPERCELL THUNDERSTORMS THAT WILL BE LONG-LIVED AND HAVE THE POTENTIAL TO PRODUCE TORNADOES. WEATHER INFORMATION SHOULD BE MONITORED FREQUENTLY FOR UPDATES, WATCHES AND WARNINGS...ESPECIALLY WHERE OUTDOOR ACTIVITIES ARE PLANNED. BE READY FOR QUICK ACTION IF STORMS FORM. A FLOOD WATCH ALSO CONTINUES TONIGHT FOR A GOOD PART OF THE AREA. MORE HEAVY RAINFALL TONIGHT OVER ALREADY SATURATED GROUND WILL LEAD TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR RESIDUAL THUNDERSTORMS EARLY SUNDAY ALONG AND SOUTHEAST OF I-35...WITH A CHANCE FOR MORE THUNDERSTORMS AGAIN MONDAY NIGHT THROUGH THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS AFTERNOON AND TONIGHT...AND SHOULD BE READY FOR QUICK DEPLOYMENT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Jun 4, 7:55 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
755 PM CDT SAT JUN 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST EMPORIA 38.40N 96.18W
06/04/2005 65 MPH LYON KS TRAINED SPOTTER
&&
CAVANAUGHLocal storm report, Jun 4, 7:59 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
759 PM CDT SAT JUN 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM FLASH FLOOD 12 WNW PAXICO 39.14N 96.37W
06/04/2005 WABAUNSEE KS LAW ENFORCEMENT
WATER OVER HIGHWAY 18 NEAR TOWN OF WABAUNSEE...ALSO OVER
SEVERAL COUNTY ROADS NORTHWEST PART OF THE COUNTY.
&&
GSLocal storm report, Jun 4, 8:12 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
812 PM CDT SAT JUN 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM HAIL 1 SW MERIDEN 39.18N 95.58W
06/04/2005 1.00 INCH JEFFERSON KS TRAINED SPOTTER
&&
CAVANAUGHLocal storm report, Jun 4, 8:13 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
813 PM CDT SAT JUN 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM HAIL 4 S COUNCIL GROVE 38.60N 96.49W
06/04/2005 1.00 INCH MORRIS KS TRAINED SPOTTER
&&
CAVANAUGHLocal storm report, Jun 4, 8:16 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
816 PM CDT SAT JUN 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM FLOOD 4 S COUNCIL GROVE 38.60N 96.49W
06/04/2005 MORRIS KS TRAINED SPOTTER
REPORTED 2 INCHES OF WATER FLOWING OVER US 177 SOUTH OF
COUNCIL GROVE.
&&
CAVANAUGHLocal storm report, Jun 4, 8:22 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
822 PM CDT SAT JUN 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM HAIL 1 W OZAWKIE 39.23N 95.49W
06/04/2005 0.88 INCH JEFFERSON KS TRAINED SPOTTER
&&
CAVANAUGHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 7:05 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 32 min |
| Jun 4, 7:12 PM CDT | Tornado Warning | TOP | Jackson | 23 min |
| Jun 4, 7:28 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Wabaunsee | 47 min |
| Jun 4, 7:45 PM CDT | Flash Flood Warning | TOP | Wabaunsee | 3 hr |
| Jun 4, 7:53 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 43 min |
| Jun 4, 7:54 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson, Shawnee | 58 min |
| Jun 4, 8:03 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 57 min |
| Jun 4, 8:04 PM CDT | Flash Flood Warning | TOP | Jackson, Pottawatomie | 3 hr |
| Jun 4, 8:15 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 30 min |
| Jun 4, 8:42 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson, Shawnee, Wabaunsee | 49 min |
| Jun 4, 8:59 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 46 min |
| Jun 4, 9:09 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 26 min |
| Jun 4, 9:48 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 34 min |
Nearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.